antidepressant treatment and gastrointestinal (GI) bleeding
Last reviewed 01/2021
- observational studies provide evidence that the use of selective serotonin re-uptake inhibitors (SSRIs) increase the risk of developing gastrointestinal bleeding to about three times that in patients not using such drugs
- however the risk of gastrointestinal bleeding is a small absolute risk (1), resulting in about 3 extra episodes of upper gastrointestinal bleeding requiring hospitalisation per 1,000 patient-years of treatment
- the risk of gastrointestinal bleeding is a similar relative risk to those users of aspirin or other NSAIDs
- the risk of gastrointestinal bleeding whilst taking SSRIs appears to be further increased if there is concurrent use with aspirin or another NSAID
- there is a higher risk of bleeding when compared with other antidepressants, if SSRIs are used in patients aged over 80 years old or those with a history of gastrointestinal bleeding
- it is recommended that "on current evidence..SSRIs should be avoided if possible, or used with caution, in patients aged over 80 years, those with prior upper gastrointestinal bleeding, or in those also taking aspirin or another NSAID."
A meta-analysis suggests that the risk of experiencing an upper GI bleed is doubled in people who take an SSRI. When SSRIs and NSAIDs are taken at the same time, the risk is increased six-fold (2)
- 1. Drug and Therapeutics Bulletin (2004), 42 (3), 17-18.
- 2. Loke YK, Trivedi AN, Singh S. Meta-analysis: gastrointestinal bleeding due to interaction between selective serotonin reuptake inhibitors and non-steroidal anti-inflammatory drugs. Aliment Pharmacol Ther 2008;27:31-4
antidepressant treatment and non-steroidal anti-inflammatory drugs (NSAIDs)